Ceftriaxone-induced radiation recall dermatitis

Research output: Contribution to journalArticle

Abstract

Background: Radiation recall dermatitis (RRD) is an acute inflammatory skin reaction occurring in a skin area previously exposed to radiotherapy and triggered by subsequent intake of a drug, most commonly a chemotherapeutic agent. RRD secondary to antibiotics has also been reported but is a rare phenomenon overall and there are no reports of RRD in association with ceftriaxone exposure. Methods: We report on a 59-year-old patient who had received radiotherapy to the neck bilaterally and who developed RRD 6 months later after a single dose of intramuscular ceftriaxone. Results: The patient's rash resolved without further intervention over the ensuing 2 days following administration of a single dose of ceftriaxone. Conclusion: This case illustrates that while RRD secondary to antibiotic exposure is rare, it is part of the differential diagnosis to be considered for acute dermatitis when there is a past history of radiotherapy to the same skin area.

Original languageEnglish (US)
Pages (from-to)E8-E11
JournalHead and Neck
Volume42
Issue number8
DOIs
StatePublished - Aug 1 2020

Keywords

  • ceftriaxone
  • cephalosporin
  • dermatitis
  • radiation recall
  • radiotherapy

ASJC Scopus subject areas

  • Otorhinolaryngology

Fingerprint Dive into the research topics of 'Ceftriaxone-induced radiation recall dermatitis'. Together they form a unique fingerprint.

  • Cite this